Oklahoma, 2012

Hail in Oklahoma, March 21, 2012

March 21, 2012 · NWS OUN · 8 events in 5 counties and zones

A large upper level storm system slowly moved into the southern Plains, with widespread showers and thunderstorms developing around its periphery during the morning hours. Some sunshine was observed over parts of central and western Oklahoma during the morning and early afternoon hours, but the recent rainfall combined with very cold temperatures aloft allowed for additional showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large upper level storm system slowly moved into the southern Plains, with widespread showers and thunderstorms developing around its periphery during the morning hours. Some sunshine was observed over parts of central and western Oklahoma during the morning and early afternoon hours, but the recent rainfall combined with very cold temperatures aloft allowed for additional showers and thunderstorms to develop and rotate around the storm system. Some of the thunderstorms were strong to marginally severe, with hail sizes mostly ranging from penny to nickel size. Also, numerous funnel clouds were reported, with most extending about a quarter of the way below cloud base before lifting back into the cloud. The precipitation diminished in coverage and intensity with the loss of daytime heating, with lighter showers persisting into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 11:32 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 21, 11:32 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1232 PM CDT WED MAR 21 2012

.AVIATION...
CLOUDS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
NORTH OF A CLOSED LOW OVER WESTERN NORTH TEXAS. SCATTERED
SHOWERS AND EMBEDDED STORMS ARE ALSO EXPECTED WITH
IMPRESSIVE MID-LEVEL JET EXTENDING FROM EAST TEXAS INTO
CENTRAL OKLAHOMA. STEEP LAPSE RATES AND A LOW FREEZING
LEVEL WILL SUPPORT HAIL WITH THE STRONGER STORMS THIS
AFTERNOON. MAINLY MVFR CEILINGS ARE EXPECTED INTO THE
EARLY EVENING.  PRECIP ACTIVITY MAY BECOME MORE ISOLATED
BY MID TO LATE EVENING.

&&

.PREV DISCUSSION... /ISSUED 1123 AM CDT WED MAR 21 2012/

UPDATE...
DRIER AIR HAS MOVED INTO THE AREA WITH THE SHOWERS ONLY AFFECTING
THE NORTHWEST CORNER AND SOME OF THE EASTERN EDGE OF THE CWA. THE
CLEARING SKIES IS ALSO ALLOWING DESTABILIZATION TO OCCUR ACROSS
THE AREA... ESPECIALLY WITH COOL MID LEVEL TEMPERATURES IN THE
VICINITY OF THE UPPER LOW WADDLING OVER THE AREA. SHORT FUSE
MODELS SHOW SHOWERS/STORMS REDEVELOPING THIS AFTERNOON... AND MAY
SEE SOME STRONG TO PERHAPS SEVERE STORMS WITH HAIL. HAVE LOWERED
POPS IN MOST AREAS SINCE THE AREAL COVERAGE IS EXPECTED TO BE
LOWER THAN EARLIER THIS MORNING EVEN THOUGH PRECIPITATION CHANCES
OVERALL WILL BE RELATIVELY HIGH.

PREV DISCUSSION... /ISSUED 615 AM CDT WED MAR 21 2012/

AVIATION...
12Z TAFS... CEILINGS WILL VARY THROUGHOUT THE TAF PERIOD WITH
MAINLY VFR AND POSSIBLY SOME MVFR CEILINGS. SCATTERED TO
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT
SOME TAF SITES THROUGH TONIGHT.

PREV DISCUSSION... /ISSUED 323 AM CDT WED MAR 21 2012/

DISCUSSION...
UPPER LOW CENTERED NEAR WESTERN NORTH TEXAS EARLY THIS MORNING WILL
CONTINUE TO SLOWLY MEANDER OVER THE SOUTHERN PLAINS THROUGH
THURSDAY. THIS SYSTEM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO PARTS OF THE FA THROUGH THURSDAY NIGHT BEFORE THE
UPPER LOW FINALLY LIFTS NORTHEAST OF THE AREA. WITH COLD
TEMPERATURES ALOFT... SOME OF THE STORMS COULD BECOME STRONG TODAY
PRODUCING HAIL.

AFTER THE UPPER LOW EXITS THE REGION... MODELS SHOW MID/UPPER LEVEL
RIDGE INFLUENCING THE AREA THIS WEEKEND. THIS WILL LEAD TO A
RETURN OF WARM TEMPERATURES OVER THE WEEKEND. THE UPPER RIDGE WILL
SHIFT EAST EARLY NEXT WEEK LEADING TO SOUTHWEST FLOW ALOFT. MODELS
SHOW A WEAK FRONT COULD MOVE INTO PARTS OF THE FA AROUND
TUESDAY/WEDNESDAY OF NEXT WEEK AS A SHORTWAVE MOVES ACROSS THE
NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS COULD ALSO BE POSSIBLE
AROUND THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  57  42  75 /  50  70  20   0
HOBART OK         40  60  41  75 /  40  40   0   0
WICHITA FALLS TX  45  66  44  80 /  40  40  10   0
GAGE OK           34  59  36  75 /  60  30   0   0
PONCA CITY OK     41  57  42  70 /  60  70  40  10
DURANT OK         48  63  45  75 /  40  60  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 21, 1:15 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT WED MAR 21 2012

OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
215 PM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTH OF A LINE FROM HOLDENVILLE TO OKLAHOMA CITY
TO OKARCHE TO CLINTON  AND ERICK OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EARLY EVENING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM DURING
THE AFTERNOON HOURS...ESPECIALLY ACROSS SOUTHWEST OKLAHOMA
AND PART OF WESTERN NORTH TEXAS.  STEEP MID-LEVLE LAPSE
RATES WILL SUPPORT A FEW SEVERE STORMS WITH HAIL UP TO THE
SIZE OF GOLFBALLS.  A FEW STORMS MAY ALSO PRODUCE FUNNEL CLOUDS
AND BRIEF WEAK TORNADOES WILL BE POSSIBLE.

IF TORNADOES DO DEVELOP...WIND SPEEDS ASSOCIATED WITH THESE TORNADOES
WILL BE RELATIVELY WEAK. HOWEVER... RESIDENTS SHOULD REMAIN ALERT AND
SEEK SHELTER IF THREATENING WEATHER IS OBSERVED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Mar 21, 12:30 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK130 PM
CDT WED MAR 21 2012

OKZ022-023-035-211900-
KIOWA OK-CADDO OK-WASHITA OK-
130 PM CDT WED MAR 21 2012

...SPECIAL WEATHER STATEMENT...

AT 126 PM CDT...A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
5 MILES WEST OF FORT COBB TO CLOUD CHIEF AND SENTINEL...MOVING
NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LOCATIONS IMPACTED INCLUDE...
CORDELL...BURNS FLAT...CARNEGIE...MOUNTAIN VIEW...SENTINEL...FORT
COBB...CORN...DILL CITY...CANUTE...EAKLY...GOTEBO...BESSIE...ROCKY...
COLONY...FORT COBB RESERVOIR...ALFALFA...RETROP...CLOUD CHIEF AND
COWDEN.

LAT...LON 3512 9936 3546 9936 3541 9844 3497 9839
      3511 9937
TIME...MOT...LOC 1826Z 143DEG 7KT 3517 9906 3510 9853
Special weather statement, Mar 21, 12:30 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
130 PM CDT WED MAR 21 2012

OKZ022-023-035-211900-
KIOWA OK-CADDO OK-WASHITA OK-
130 PM CDT WED MAR 21 2012

...SPECIAL WEATHER STATEMENT...

AT 126 PM CDT...A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
5 MILES WEST OF FORT COBB TO CLOUD CHIEF AND SENTINEL...MOVING
NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...

LOCATIONS IMPACTED INCLUDE...
CORDELL...BURNS FLAT...CARNEGIE...MOUNTAIN VIEW...SENTINEL...FORT
COBB...CORN...DILL CITY...CANUTE...EAKLY...GOTEBO...BESSIE...ROCKY...
COLONY...FORT COBB RESERVOIR...ALFALFA...RETROP...CLOUD CHIEF AND
COWDEN.

LAT...LON 3512 9936 3546 9936 3541 9844 3497 9839
      3511 9937
TIME...MOT...LOC 1826Z 143DEG 7KT 3517 9906 3510 9853
Special weather statement, Mar 21, 1:03 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
203 PM CDT WED MAR 21 2012

OKZ014-016-021-022-211930-
ROGER MILLS OK-CUSTER OK-WASHITA OK-BECKHAM OK-
203 PM CDT WED MAR 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
CUSTER...WASHITA AND NORTHEASTERN BECKHAM COUNTIES UNTIL 230 PM
CDT...

AT 201 PM CDT...A LINE OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM CORN TO CORDELL TO 10 MILES SOUTHEAST OF ELK
CITY...MOVING NORTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...WEATHERFORD...CLINTON...CORDELL...BURNS FLAT...ARAPAHO...
CORN...DILL CITY...CANUTE...BESSIE...FOSS...BERLIN AND STAFFORD.

LAT...LON 3567 9876 3538 9863 3524 9892 3521 9936
      3545 9968
TIME...MOT...LOC 1901Z 141DEG 13KT 3540 9872 3529 9897 3527 9932
Special weather statement, Mar 21, 1:37 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT WED MAR 21 2012

OKZ033-036-TXZ083-212000-
HARMON OK-JACKSON OK-HARDEMAN TX-
237 PM CDT WED MAR 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...SOUTHWESTERN JACKSON
AND HARDEMAN COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM EXTREME NORTHWEST HARDEMAN COUNTY TO 5 MILES
NORTHEAST OF CHILLICOTHE. MOVING WEST AT 10 MPH. OTHER THUNDERSTORMS
WERE DEVELOPING IN SOUTHERN AND CENTRAL HARMON COUNTY OKLAHOMA.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FUNNEL CLOUDS...

LOCATIONS IMPACTED INCLUDE...
QUANAH...HOLLIS...CHILLICOTHE...ELDORADO...GOULD AND MCKNIGHT.

FUNNEL CLOUDS WILL BE POSSIBLE WITH THESE STORMS AS WELL AS A SMALL
CHANCE OF A WEAK TORNADO. IF A TORNADO DOES DEVELOP...WIND SPEEDS
ASSOCIATED WITH THE TORNADO WILL BE RELATIVELY WEAK. HOWEVER...
RESIDENTS SHOULD REMAIN ALERT AND SEEK SHELTER IF THREATENING
WEATHER IS OBSERVED.

LAT...LON 3465 9972 3441 9948 3422 9948 3423 9971
      3446 10000 3486 10000
TIME...MOT...LOC 1933Z 92DEG 7KT 3455 9990 3432 9945

...SPEG.
Special weather statement, Mar 21, 1:50 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT WED MAR 21 2012

OKZ023-027-039-212015-
CADDO OK-GRADY OK-STEPHENS OK-
250 PM CDT WED MAR 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CADDO...GRADY AND STEPHENS
COUNTIES UNTIL 315 PM CDT...

AT 250 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM APACHE TO CEMENT TO VELMA...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FUNNEL CLOUDS...

LOCATIONS IMPACTED INCLUDE...
ANADARKO...APACHE...RUSH SPRINGS...CYRIL...BRAY...NINNEKAH...FORT
COBB...VELMA...VERDEN...CEMENT...GRACEMONT...NORGE...BOONE...LAKE
CHICKASHA...AGAWAM...STECKER...COX CITY...LAVERTY AND ACME.

FUNNEL CLOUDS WILL BE POSSIBLE WITH THESE STORMS. IF TORNADOES DO
DEVELOP...WIND SPEEDS ASSOCIATED WITH THESE TORNADOES WILL BE
RELATIVELY WEAK. HOWEVER... RESIDENTS SHOULD REMAIN ALERT AND
SEEK SHELTER IF THREATENING WEATHER IS OBSERVED.

LAT...LON 3432 9758 3485 9810 3486 9848 3515 9862
      3522 9817 3475 9766 3469 9767 3468 9759
      3466 9756
TIME...MOT...LOC 1946Z 170DEG 13KT 3493 9840 3497 9812 3452 9771

..SPEG.

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Caddo

When
March 21, 1:54 PM CST
Where
Caddo County, 4 mi S of Anadarko
Measured
0.75 in hail
Reported by
Public
Coordinates
35.022, -98.240

Hail, Kiowa

When
March 21, 2:13 PM CST
Where
Kiowa County, Roosevelt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.850, -99.020

Hail, Oklahoma

When
March 21, 4:22 PM CST
Where
Oklahoma County, 4 mi S of Choctaw
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.432, -97.270

The hail reported near SE 29th Street and South Henney Road.

Hail, Oklahoma

When
March 21, 4:34 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
Public
Coordinates
35.470, -97.510

The hail was reported near the Deep Deuce portion of Bricktown.

Hail, Oklahoma

When
March 21, 4:36 PM CST
Where
Oklahoma County, 1 mi SW of Choctaw
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -97.283

The hail was reported near SE 10th Street and South Henney Road.

Hail, Oklahoma

When
March 21, 4:42 PM CST
Where
Oklahoma County, 4 mi WSW of Edmond
Measured
0.75 in hail
Reported by
Public
Coordinates
35.628, -97.546

The hail was reported near NW 164th Street and Pennsylvania Avenue.

Hail, Canadian

When
March 21, 4:43 PM CST
Where
Canadian County, 3 mi NE of Piedmont
Measured
0.88 in hail
Reported by
Public
Coordinates
35.671, -97.712

Hail, Logan

When
March 21, 5:21 PM CST
Where
Logan County, Crescent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.950, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361514, 361515, 361516, 361595, 361517, 361596, 361597, 361518.